Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 404, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Oct 23, 2020, 7:04 PM CDT for Jasper County, Jones County, Smith County, Mississippi. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2020, 7:04 PM CDT (00:04 UTC)
- Expired
- Oct 23, 2020, 7:22 PM CDT
- In force
- 18 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, MS, Jones County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 80 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 7:06 PM CDT | TSTM WND DMG | 1 Ne Summerland, MS | A ROOF WAS LIFTED OFF A MOBILE HOME ALONG SCR 8A. |
| Oct 23, 7:11 PM CDT | HAIL 0.7 | 2 Sw Stringer, MS | DIME SIZE HAIL FELL IN SOUTHWEST JASPER COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
146
WUUS54 KJAN 240004
SVRJAN
MSC061-067-129-240045-
/O.NEW.KJAN.SV.W.0404.201024T0004Z-201024T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
704 PM CDT Fri Oct 23 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern Jasper County in east central Mississippi...
Southeastern Smith County in central Mississippi...
Northwestern Jones County in southeastern Mississippi...
* Until 745 PM CDT.
* At 704 PM CDT, a severe thunderstorm was located near Stringer,
moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Stringer around 720 PM CDT.
Bay Springs around 745 PM CDT.
Other locations impacted by this severe thunderstorm include
Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3175 8918 3177 8940 3180 8940 3180 8943
3203 8939 3201 8916
TIME...MOT...LOC 0004Z 188DEG 17KT 3180 8933
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
450
WWUS54 KJAN 240022
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
722 PM CDT Fri Oct 23 2020
MSC061-067-129-240032-
/O.CAN.KJAN.SV.W.0404.000000T0000Z-201024T0045Z/
Jasper MS-Smith MS-Jones MS-
722 PM CDT Fri Oct 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER...
SOUTHEASTERN SMITH AND NORTHWESTERN JONES COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3175 8918 3177 8940 3180 8940 3180 8943
3203 8939 3201 8916
TIME...MOT...LOC 0017Z 188DEG 17KT 3188 8932
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 6:56 PM CDT, 8 minutes earlier.
Area forecast discussion, Oct 23, 6:56 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Jackson MS 656 PM CDT Fri Oct 23 2020 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Showers and thunderstorms are affecting some TAF sites across the region this evening and will continue through the evening as a front moves through. These storms will drop vis and ceilings to MVFR or lower. Ceilings will remain at or below MVFR through the morning tomorrow and may be slow to recover during the day. Post frontal stratus and drizzle will linger tomorrow until mid to late afternoon, perhaps longer. /28/ && .DISCUSSION... Tonight through Saturday: Surface moisture divergence is helping to keep the ArkLaMiss region mostly rain-free this afternoon in spite of seasonably high levels of moisture and instability. A shortwave trough and associated cold front will move across the ArkLaMiss region overnight, and the increasing lift will result in increasing shower and thunderstorm chances. It is unclear how well the current organized convective system in the ArkLaTex region will hold together as it moves east, but CAM guidance hints that lift will peak again late tonight over central/eastern MS, and that is where the highest rain chances are for now. Locally heavy rainfall will be possible given fairly high moisture levels, but storm intensity should remain below severe limits. Going through Saturday, although measurable rain chances will end early, we will see weak cold advection maintaining considerable low cloudiness, and this could be more persistent than currently forecast. It also wouldn't be surprising if light drizzle lingers, but for now the CAA seems weak enough so that drizzle will not be a big concern. In any case, temperatures should be quite a bit cooler than experienced Friday, especially for locations along/NW of the Natchez Trace parkway. /EC/ Saturday night through Thursday: Expect dry weather across the area Saturday night as a frontal system moves out of the area, with dry conditions expected across the region through Monday. Highs will warm to the 70s and 80s Sunday, with 80s expected for most locations by Monday. Chances for rain return to the region by Tuesday as a frontal system moves into the region. Better chances for rain will exist Wednesday into Thursday as the frontal system stalls and pushes back north into our area. Deep moisture looks to lift north with this system, with some heavy rain rates possible, but still too soon to determine a flood threat. The front looks to push out of the area Thursday night, with cooler air moving in behind. As for the tropics, the National Hurricane Center is currently monitoring a low pressure system in the Caribbean, giving it a high probability of becoming a tropical depression in the next couple of days. It appears likely this system will move into the southeast Gulf of Mexico in the next few days, and it could eventually move north and combine with the frontal system next week that is expected to impact the ArkLaMiss region. We will be monitoring this potential tropical system for now and any possible impacts to our area. /27/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 63 70 58 79 / 61 13 0 0 Meridian 66 76 59 80 / 59 31 1 0 Vicksburg 58 67 56 78 / 39 6 0 0 Hattiesburg 67 79 60 81 / 48 26 1 1 Natchez 62 70 58 79 / 42 7 0 0 Greenville 53 60 53 72 / 56 6 0 1 Greenwood 55 63 55 75 / 70 9 0 1 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous weather outlook, Oct 23, 3:05 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 305 PM CDT Fri Oct 23 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 242015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 305 PM CDT Fri Oct 23 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Oct 23, 4:40 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
440 PM CDT Fri Oct 23 2020
MSZ073-074-232215-
Lamar MS-Forrest MS-
440 PM CDT Fri Oct 23 2020
...A STRONG THUNDERSTORM WILL AFFECT FORREST AND EASTERN LAMAR
COUNTIES UNTIL 515 PM CDT...
At 440 PM CDT, Meteorologists were tracking a strong thunderstorm
over Rock Hill, or 14 miles south of Hattiesburg, moving north at 20
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mclaurin around 455 PM CDT.
Petal, West Hattiesburg and Sunrise around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
3098 8947 3100 8948 3100 8950 3101 8950
3101 8951 3143 8952 3139 8914 3100 8915
3100 8914 3097 8914 3095 8934
TIME...MOT...LOC 2140Z 189DEG 16KT 3110 8930
JMSpecial weather statement, Oct 23, 5:37 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
537 PM CDT Fri Oct 23 2020
MSZ065-066-074-232300-
Jones MS-Covington MS-Forrest MS-
537 PM CDT Fri Oct 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FORREST...SOUTHEASTERN
COVINGTON AND SOUTHERN JONES COUNTIES UNTIL 600 PM CDT...
At 537 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sunrise, or over Petal, moving north at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Petal around 545 PM CDT.
Macedonia around 555 PM CDT.
Eastabuchie and Moselle around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3134 8935 3135 8941 3168 8949 3170 8900
3143 8907 3143 8914 3128 8915 3128 8935
TIME...MOT...LOC 2237Z 189DEG 16KT 3131 8924
JMSpecial weather statement, Oct 23, 5:42 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Jackson MS 542 PM CDT Fri Oct 23 2020 MSZ055-063-064-232315- Lawrence MS-Jefferson Davis MS-Simpson MS- 542 PM CDT Fri Oct 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIMPSON... NORTHEASTERN LAWRENCE AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 615 PM CDT... At 542 PM CDT, Meteorologists were tracking a strong thunderstorm over Prentiss, or 18 miles south of Pinola, moving northwest at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Simpson, northeastern Lawrence and northwestern Jefferson Davis Counties, including the following locations... New Hebron and Silver Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3158 8977 3151 8995 3172 9014 3183 8985 TIME...MOT...LOC 2242Z 155DEG 11KT 3161 8991 JM
Special weather statement, Oct 23, 6:09 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
609 PM CDT Fri Oct 23 2020
MSZ056-057-065-066-232345-
Smith MS-Jones MS-Covington MS-Jasper MS-
609 PM CDT Fri Oct 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER...
SOUTHEASTERN SMITH...NORTHEASTERN COVINGTON AND CENTRAL JONES
COUNTIES UNTIL 645 PM CDT...
At 609 PM CDT, Meteorologists were tracking a strong thunderstorm
over Ellisville, moving north at 10 mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Laurel around 615 PM CDT.
Other locations impacted by this storm include Soso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3149 8905 3156 8923 3155 8948 3189 8945
3189 8902
TIME...MOT...LOC 2309Z 189DEG 8KT 3160 8925
JMSpecial weather statement, Oct 23, 6:19 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Jackson MS 619 PM CDT Fri Oct 23 2020 MSZ037-232345- Attala MS- 619 PM CDT Fri Oct 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATTALA COUNTY UNTIL 645 PM CDT... At 619 PM CDT, Meteorologists were tracking a strong thunderstorm over Kosciusko, moving northeast at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Kosciusko around 625 PM CDT. Other locations impacted by this storm include Ethel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3297 8955 3302 8970 3324 8961 3307 8937 TIME...MOT...LOC 2319Z 216DEG 5KT 3305 8961 JM
Local storm report, Oct 23, 6:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
658 PM CDT FRI OCT 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 2 WSW KOSCIUSKO 33.05N 89.62W
10/23/2020 E0.70 INCH ATTALA MS EMERGENCY MNGR
DIME SIZE HAIL FELL FOR APPROXIMATELY 10
MINUTES ON THE WEST SIDE OF KOSCIUSKO.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 7:32 PM CDT | Special Weather Statement | JAN | Adams | 28 min |
| Oct 23, 9:18 PM CDT | Special Weather Statement | JAN | Leake | 27 min |
| Oct 23, 9:23 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.